Case 30: Diagnosis & Conclusions

Case 30 Index

Diagnosis: Syndrome of Inappropriate ADH (SIADH) due to MDMA (Ecstasy) Ingestion

Case Summary: This patient’s low serum sodium concentration is consistent with true hypotonic hyponatremia. Given her seizure activity and altered mental status, this is symptomatic hyponatremia and is a life threatening emergency.

The key is tonicity! Our cells, particularly the cells of our central nervous system, care about the movement of water between the extracellular and intracellular space. Due to cerebral edema that can occur as a consequence of water shifting into cells, hypotonic hyponatremia can be deadly. In addition to your clinical assessment, hypotonicity can be confirmed by measuring serum osmolality, which is characteristically low (less than 275 mOsm/kg) in true hyponatremia

HypoNa NephSim

Before taking a deeper dive into the etiology of her hyponatremia, we have to do something about it, and quickly! Symptomatic hyponatremia should prompt immediate treatment, especially when we have every reason to believe the hyponatremia is acute (developed over a period less than 48 hours)

What are differences between the management of acute versus chronic hyponatremia?
Acute hyponatremia
For acute (typically < 48 hours), symptomatic hyponatremia, we should aim to raise the serum sodium by 4-6 mEq in 6 hours, with on-going reassessment of symptoms.
Chronic hyponatremia
In chronic hyponatremia (>48 hours), we should aim for a slower rate of correction due to cerebral adaptation; no more than 6-8 mEq in 24 hours in order to prevent osmotic demyelination syndrome (ODS), a severe consequence of hyponatremia overcorrection. The key is frequent, serial measurements to closely monitor changes in sodium levels.

Knowing the desired change in serum sodium, the appropriate rate for various infusates can be estimated using calculations and adjusted as needed as we reach our goal sodium concentration.

Now that we have stabilized our patient, it’s time to sort out why she’s hyponatremic. This patient’s presentation is quite characteristic of MDMA (3,4-methylenedioxymethamphetamine) ingestion, more commonly known as Molly or ecstasy. MDMA induces the characteristic amphetamine toxicity (hypertension, tachycardia, hyperthermia, CNS activation), but since it is structurally similar to serotonin, it can also induce serotonin syndrome and SIADH (by independently stimulating ADH secretion). ADH stimulates the V2 receptors of the principal cells of the kidney collecting ducts, activating a cAMP-dependent cascade to bring aquaporin channels to the principal cell membrane. This leads to free water reabsorption, an appropriate mechanism in a hypovolemic state, but inappropriate when someone is euvolemic with normal or low serum sodium, leading to an excess of free water and causing hyponatremia. The high urine sodium suggests that the effective circulating volume is not low, and the high urine osmolality tells us that ADH activity is high. The urine sodium and low serum uric acid level support the patient’s euvolemic status. Other important of etiologies of euvolemic hyponatremia include beer potomania, the “tea and toast” diet, and psychogenic polydipsia – these can be differentiated using the urine studies and thorough history. 

HypoNa NephSim2

In addition, increased water intake as a result of 1. intentional hyperthermia prevention and 2. increased thirst, will also significantly worsen the hyponatremia. Mild cases of MDMA-induced hyponatremia can be managed with fluid restriction alone, whereas more severe, symptomatic cases such as our patient require hypertonic saline administration. Premenopausal women are at particularly high risk of neurologic complications and death as a result of MDMA-induced hyponatremia.

In addition to severe hyponatremia, MDMA can also lead to hepatotoxicity, cardiovascular toxicity (hypertensive emergency, cardiac ischemia, arrhythmias), and significant neurologic toxicity (in addition to the consequences of hyponatremia). Hyperthermia can lead to atraumatic rhabdomyolysis, as indicated by this patient’s elevated creatine kinase (CK) levels, and subsequently acute kidney injury (AKI) – though the patient did not develop AKI here. Caution must be taken before empirically administering IV fluids for rhabdomyolysis given the concomitant SIADH.

The acute management of MDMA intoxication hinges on airway, temperature, hemodynamic stabilization, with recognition and appropriate correction of acute hyponatremia! 

Case 30 Index
Case 30 Introduction
Case 30 Physical Exam
Case 30 Diagnostic Testing
NephSim